Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 143, NWS Las Vegas, NV

October 17, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 17, 2015, 3:51 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2015, 3:51 PM MST (22:51 UTC)
Expired
Oct 17, 2015, 6:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WGUS55 KVEF 172251
FFWVEF
AZC015-180145-
/O.NEW.KVEF.FF.W.0143.151017T2251Z-151018T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
351 PM MST SAT OCT 17 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 645 PM MST
    
* AT 350 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  VERY HEAVY RAIN OVER COLORADO CITY. THE RAIN IS MOVING NORTHEAST 
  AT 15 MPH. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3688 11280 3689 11309 3700 11312 3700 11281

$$

CZYZYK
3 follow-up statements
611 
WGUS75 KVEF 172341
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 PM MST SAT OCT 17 2015

AZC015-180145-
/O.CON.KVEF.FF.W.0143.000000T0000Z-151018T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
441 PM MST SAT OCT 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
NORTHERN MOHAVE COUNTY...

AT 437 PM MST...DOPPLER RADAR INDICATED ANOTHER ROUND OF 
THUNDERSTORMS MOVING THROUGH THE COLORADO CITY AREA THROUGH 500 PM. 
THE HEAVIEST RAIN WILL IMPACT THE SOUTHERN SIDE OF COLORADO CITY. 
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING. 
 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... COLORADO 
CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3688 11280 3689 11309 3700 11312 3700 11281

$$

CZYZYK
373 
WGUS75 KVEF 180011
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 PM MST SAT OCT 17 2015

AZC015-180145-
/O.CON.KVEF.FF.W.0143.000000T0000Z-151018T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
511 PM MST SAT OCT 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
NORTHERN MOHAVE COUNTY...

AT 508 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA.  A RAIN GAGE JUST SOUTH OF 
COLORADO CITY HAS MEASURED TWO THIRDS OF AN INCH OF RAINFALL AS OF 5 
PM. THE LATEST ROUND OF HEAVY RAIN WILL SOON MOVE EAST OF THE AREA 
BUT MORE SHOWERS AND THUNDERSTORMS MAY STILL MOVE IN FROM THE 
SOUTHWEST. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLORADO CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3688 11280 3689 11309 3700 11312 3700 11281

$$

JH
230 
WGUS75 KVEF 180138
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
638 PM MST SAT OCT 17 2015

AZC015-180147-
/O.EXP.KVEF.FF.W.0143.000000T0000Z-151018T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
638 PM MST SAT OCT 17 2015

...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY WILL EXPIRE AT
645 PM MST...

THE HEAVY RAIN ENDED SOME TIME AGO AND FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT.

LAT...LON 3688 11280 3689 11309 3700 11312 3700 11281

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:29 PM MST, 22 minutes earlier.

Area forecast discussion, Oct 17, 3:29 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT SAT OCT 17 2015

.SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND
NEVADA TONIGHT AND SUNDAY WILL BRING INCREASING COVERAGE OF SHOWERS
AND SCATTERED THUNDERSTORMS TO MUCH OF THE REGION SUNDAY MORNING
THROUGH SUNDAY AFTERNOON. ADDITIONAL UPPER LEVEL DISTURBANCES WILL
CONTINUE TO PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE MIDDLE OF
NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.

IT LOOKS LIKE THE INGREDIENTS ARE COMING TOGETHER FOR AN AN ACTIVE
WEATHER DAY SUNDAY ACROSS SOUTHERN SOUTHERN NEVADA AND SURROUNDING
AREAS OF NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. ANOMALOUSLY
HIGH MOISTURE CONTENT WILL REMAIN IN PLACE ACROSS THE REGION WITH
PWAT VALUES OF 1.0-1.3 INCHES AND SURFACE DEWPOINTS GENERALLY IN THE
60S. THE LIFTING MECHANISM NEEDED TO TURN THIS MOISTURE INTO SHOWERS
AND THUNDERSTORMS IS COMING IN THE FORM OF A VIGOROUS LOW PRESSURE
SYSTEM CURRENTLY OFF THE NORTHERN CALIFORNIA COAST. THE CENTER OF
THIS BROAD SYSTEM IS FORECAST TO MOVE INLAND OVER NORTHERN
CALIFORNIA SUNDAY BUT A VORT MAX AND 50-60 KNOT JET ROUNDING THE
BASE OF THE LOW AND EJECTING UP ACROSS SOUTHERN NEVADA WILL PROVIDE
PLENTY OF DYNAMIC FORCING COMBINED WITH SOME DESTABILIZATION DUE TO
COOLER AIR ALOFT ASSOCIATED WITH THE SYSTEM. FORECAST SOUNDINGS LATE
SUNDAY MORNING INDICATE CONSIDERABLE INSTABILITY WITH CAPE VALUES
AROUND 1500-1800 J/KG...LIFTED INDICES AROUND -5 AND CONSIDERABLE
SPEED SHEAR WITH THE STRENGTHENING SOUTH-SOUTHWEST FLOW. THIS SHOULD
LEAD TO FAST MOVING FAIRLY ORGANIZED THUNDERSTORMS AND THE POTENTIAL
FOR TRAINING CELLS WHICH WILL ELEVATE THE FLASH FLOOD THREAT. THIS
COULD LEAD TO MORE THAN JUST LOCALIZED FLASH FLOOD POTENTIAL SUNDAY
AND JUSTIFIES THE FLASH FLOOD WATCH THAT IS ALREADY IN EFFECT UNTIL
SUNDAY EVENING. THE BEST WINDOW FOR THESE THINGS TO COME TOGETHER
LOOKS TO BE BETWEEN 12Z AND 18Z THEN CONTINUING THROUGH SUNDAY
AFTERNOON...SO WE SHOULD SEE AN EARLY START TO STORM DEVELOPMENT.

AS THE VORT MAX CONTINUES LIFTING UP THROUGH UTAH SUNDAY EVENING...
DRY SOUTHWEST FLOW ALOFT SHOULD GRADUALLY DECREASE MOISTURE CONTENT
BUT ISOLATED TO SCATTERED SHOWERS WILL STILL BE POSSIBLE OVER
SOUTHERN NEVADA AND NORTHWEST ARIZONA SUNDAY NIGHT INTO MONDAY
MORNING. ADDITIONAL ENERGY IS FORECAST TO DIVE DOWN THE WEST COAST
MONDAY AND DRAG THE TROUGH SOUTHWARD WHILE SPINNING IT UP INTO A
CLOSED LOW CENTERED NEAR YUMA ARIZONA BY TUESDAY MORNING. THIS WILL
PLACE MOHAVE COUNTY NEAR THE NORTHEAST QUADRANT OF THE LOW LEADING
TO A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. IN
ADDITION...THIS WILL KEEP COOL TEMPERATURES IN PLACE ACROSS THE
REGION WITH HIGHS 3-5 DEGREES BELOW NORMAL.

.LONG TERM...TUESDAY THROUGH SATURDAY.

YET ANOTHER SHORTWAVE TROUGH WILL BE CENTERED DIRECTLY OVER OUR AREA
TO START THE LONG TERM PERIOD. THIS SHORTWAVE WILL SPIN UP INTO A
CLOSED LOW CENTERED OVER THE LOWER COLORADO RIVER VALLEY ALONG THE
CALIFORNIA/ARIZONA BORDER TUESDAY NIGHT AND BE NEARLY STATIONARY
THROUGH WEDNESDAY. THIS WILL KEEP COOLER CONDITIONS AROUND THROUGH
AT LEAST MID WEEK ALONG WITH A CHANCE OF SHOWERS CONTINUING OVER
PORTIONS OF LINCOLN, CLARK, SAN BERNARDINO, AND MOHAVE COUNTIES.
GIVEN THE FAIRLY GOOD MODEL AGREEMENT, DID EXPAND PRECIP CHANCES A
LITTLE FARTHER WEST AND INCREASED POPS A BIT. THE LOW WILL THEN EDGE
INTO CENTRAL ARIZONA THURSDAY AND FINALLY DEPART THURSDAY NIGHT INTO
FRIDAY. COULD STILL SEE SOME SHOWERS LINGERING ACROSS NORTHWEST
ARIZONA (PERHAPS SLIGHTLY FARTHER WEST) THURSDAY. HAVE GONE WITH AN
AREA-WIDE DRY FORECAST FRIDAY AND FRIDAY NIGHT WITH MORE OF A QUASI-
ZONAL FLOW ALOFT SETTING IN. THE 00Z MODELS SUGGEST DRY CONDITIONS
MAY CONTINUE INTO SATURDAY BUT RUN-TO-RUN MODEL TRENDS HAVE NOT BEEN
VERY GOOD. THERE ARE SIGNS THAT ANOTHER TROUGH MAY APPROACH OR SWING
INTO THE SOUTHWEST AT SOME POINT NEXT WEEKEND. STILL A LOT OF
UNCERTAINTY WITH TIMING AND JUST HOW DEEP/STRONG IT MAY BE. WILL
KEEP AN EYE ON MODEL TRENDS AND ADJUST AS NECESSARY.
&&

.AVIATION...FOR MCCARRAN...SHOWER AND THUNDERSTORM ACTIVITY WILL BE
FAIRLY LIMITED THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING.
CIGS OF 4-6K FEET ARE EXPECTED NEAR ANY SHOWER ACTIVITY. WINDS OF 5-
10 KTS...EXPECTED TO BECOME SOUTHWESTERLY BY 00Z. SHRA/TSRA ARE
EXPECTED TO INCREASE LATE TONIGHT AND CONTINUE THROUGH THE MORNING
HOURS. CIGS OF 3-5K FEET ARE EXPECTED. THERE IS THE POTENTIAL FOR
STRONG AND GUSTY WINDS IN EXCESS OF 35 KTS WITH THUNDERSTORMS ON
SUNDAY. CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY NEXT WEEK.
CIGS/VSBYS REDUCED TO MVFR OR LOWER AT TIMES AS WELL AS OCCASIONAL
MOUNTAIN OBSCURATIONS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA ARE POSSIBLE THROUGH TONIGHT WITH THE MOST
COVERAGE ACROSS MOHAVE AND LINCOLN COUNTIES. SHOWERS AND
THUNDERSTORMS WILL BE FAVORED OVER CLARK...NYE...LINCOLN AND MOHAVE
COUNTIES ON SUNDAY. GUSTS EXCEEDING 35 KTS ARE POSSIBLE WITH
THUNDERSTORMS. CIGS WILL MAINLY BE 4K-6K FEET IN AND NEAR SHRA/TSRA
OTHERWISE 8K-12K FEET. VSBY MAY BE REDUCED TO MVFR OR LOWER AND
MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY SHRA/TSRA. OUTSIDE
OF TSRA EXPECT WINDS TO TREND TOWARD TYPICAL DIURNAL DIRECTIONS AT
10 KTS OR LESS. CHANCES FOR SHRA/TSRA WILL CONTINUE THROUGH EARLY
NEXT WEEK...BUT BE FAVORED IN MOHAVE COUNTY. &&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED
THIS WEEKEND. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM...ADAIR
LONG TERM....PADDOCK
AVIATION...CZYZYK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 10:52 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.